“Have you noticed how forgetful Dad has been lately?” “Mom has suddenly been mixing up her words.” “Why has Grandpa seemed so agitated and confused this week?”
Medications play a vital role in treating all manner of ailments: infection, high blood pressure, diabetes, and cancer, just to name a few. But no medication is free of side effects. They can wreak havoc not just on physical function but also on attention, memory, language, behavior, and other cognitive faculties.
Unfortunately, many people don’t connect the onset of such problems to the start of a new medication or drug interaction. Before you immediately assume your loved one is developing dementia, look at the medications they are taking and whether any are new or have had a dosage change around the time symptoms developed.
Medications that may cause cognitive side effects
Several types of prescription and over-the-counter medications can cause problems with thinking and memory, including:
- Pain medications, particularly opioids
Some of the biggest culprits are medications with anticholinergic properties, which are used to treat a wide range of conditions, including anxiety, sleep disorders, depression, allergies, high blood pressure, irritable bowel syndrome, incontinence, and depression.
Don’t think you or a loved one takes an anticholinergic? You’d be surprised. One of the most common is the antihistamine diphenhydramine, one of the main ingredients in drugs such as Benadryl and Tylenol PM.
Other medications that have been linked with cognitive difficulties include benzodiazepines, which are used to treat anxiety and insomnia; corticosteroids, used to reduce inflammation; and pain medications, particularly opioids.
Even medications used to treat dementia can cause problems. A colleague recently experienced this when a parent was prescribed a drug to treat dementia and the symptoms suddenly worsened. Once the medication was changed by the individual’s doctor, the behaviors stopped.
Medications can cause side effects at any age. But they may become more pronounced as we age because the body metabolizes and eliminates medication less efficiently, causing some drugs to build up in the body. People also tend to take more medications as they age, which can increase the risk of problems due to drug interactions. It also can lead to someone taking an excess of one ingredient because it appears in multiple drugs that they are prescribed.
Side effects that may masquerade as dementia
Any sudden change in a loved one should raise a red flag. It’s important for family and caregivers to be aware that some symptoms of dementia or Alzheimer’s disease can be the result of a drug interaction or side effect.
These symptoms can include:
- Changes in mood or behavior
- Difficulty with speech
- Memory loss
- Poor or decreased judgment or reasoning
Such side effects can appear:
- Soon after a new medication has been prescribed
- After a medication dosage has been altered
- Months later due to the amount of medication building up in the body
Your home care partner can play a role in keeping an eye out for these problems. For example, the BrightStar Care registered nurses who lead our home care teams and other professional care staff are trained to be on alert for such side effects when a client begins a new medication or new dosage.
What to do if you suspect a problem
If any troublesome symptoms develop after starting a new medication or a medication dosage has been changed, talk to the prescriber immediately. Don’t tinker with the dosage or type of medication on your own, and make sure your loved one doesn’t either. Your prescriber can help determine whether it’s truly the medication causing the symptom or if something else is wrong. If the medication is identified as the source of the problem, you can work with the doctor to change the medication or adjust the dosage.
Even doctors at times can fail to identify a drug as the culprit. If your doctor dismisses the idea that it could be the medication, be persistent if the issue continues. You are your loved one’s best advocate.
Changes in mental state are always a cause for concern. But don’t fall into the trap of thinking these changes are a definite sign of dementia just because your loved one is getting older. A dosing adjustment or a different medication may be just what the doctor ordered to help your loved one feel like themselves again.
Call 866-618-7827 or contact a BrightStar Care® home care agency near you to learn how we can help your loved one with medication management.